Texas, 2016

Hail in Texas, January 21, 2016

January 21, 2016 · NWS FWD · 3 events in 2 counties and zones

A cold front was accompanied by an area of showers and isolated thunderstorms as it pushed southeast across north and central Texas during the morning of Thursday, January 21. No severe weather was reported, but a few storms produced small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A cold front was accompanied by an area of showers and isolated thunderstorms as it pushed southeast across north and central Texas during the morning of Thursday, January 21. No severe weather was reported, but a few storms produced small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 21, 6:18 AM CST, 3 hours 49 minutes earlier.

Area forecast discussion, Jan 21, 6:18 AM CST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
618 AM CST THU JAN 21 2016

.AVIATION...
SURFACE LOW/TROUGH CONTINUES TO DEEPEN AS IT ADVANCES EASTWARD
TOWARD THE INTERSTATE 35 CORRIDOR BETWEEN WACO AND AUSTIN. THE
POWERFUL UPPER LEVEL TROUGH NEAR MIDLAND WHICH IS RESPONSIBLE FOR
THIS SURFACE LOW WILL CONTINUE TO PRODUCE STRONG FORCING FOR
ASCENT OVER NORTH AND CENTRAL TX OVER THE NEXT 6-12 HOURS. AREA OF
LIGHT RAIN ALREADY DEVELOPING WELL WEST OF THE INTERSTATE 35
CORRIDOR WILL EXPAND IN COVERAGE AND ENCOMPASS ALL TAF SITES IN
THE 15-21Z TIME PERIOD. HAVE REFLECTED THIS IN ALL 12Z TAFS DURING
THIS PERIOD.

LAPSE RATES...WHICH ARE ALREADY SOMEWHAT STEEP ACROSS N TX...WILL
INCREASE FURTHER THROUGH THE DAY AS COLDER AIR BUILDS ALOFT OVER
THE AREA. RESULTING INSTABILITY ALOFT AND INCREASING LIFT SHOULD
PROMOTE ISOLATED THUNDERSTORM DEVELOPMENT ACROSS THE REGION.
COVERAGE AND DURATION SHOULD NOT BE SUFFICIENT TO INCLUDE IN TAFS
AT THIS TIME...BUT WOULD NOT BE SURPRISED IF THUNDER IS OBSERVED
AT ANY LOCATION FROM LATE MORNING THROUGH MID AFTERNOON.

MVFR CIGS/VSBYS ARE CURRENTLY WIDESPREAD AROUND THE AREA...WITH
SOME IFR CONDITIONS IN PLACE. EXPECT THESE CONDITIONS TO CONTINUE
IN GENERAL THROUGH AT LEAST 17Z...BUT SOME IMPROVEMENT TO AT LEAST
MVFR CIGS SHOULD OCCUR AFTER 17Z AS COLDER AND SLIGHTLY DRIER AIR
BUILDS INTO THE REGION ON THE BACKSIDE OF THE SURFACE LOW. DRIZZLE
AND FOG AT MOST OF THE METROPLEX SITES AND WACO SHOULD DIMINISH
IN A FEW HOURS...TO BE REPLACED BY LIGHT RAIN/SHOWERY CONDITIONS
AS BETTER LIFT DEVELOPS ACROSS THE AREA. MVFR CIGS SHOULD HOLD
TOUGH ACROSS N TX THROUGH TONIGHT...BEFORE SCATTERING OUT AFTER
DAYBREAK FRIDAY.

AS THE SURFACE LOW SHIFTS EASTWARD ACROSS CENTRAL TX LATER THIS
MORNING...LOW LEVEL NORTHEASTERLY WINDS AT METROPLEX TAF SITES
WILL BACK RAPIDLY TO A NORTHERLY DIRECTION AND INTENSIFY TO SPEEDS
OF 15-25KTS. N/NWLY FLOW WILL THEN PERSIST THROUGH TONIGHT/FRIDAY
AS HIGH PRESSURE BUILDS IN FROM THE WEST.

BRADSHAW

&&

.PREV DISCUSSION... /ISSUED 316 AM CST THU JAN 21 2016/
A POWERFUL SHORTWAVE CURRENTLY OVER THE TEXAS PANHANDLE WILL
TRANSLATE ACROSS NORTH TEXAS TODAY. STRONG LARGE SCALE LIFT
ASSOCIATED WITH THIS SYSTEM COUPLED WITH INCREASING LOW AND MID
LEVEL MOISTURE WILL RESULT IN NUMEROUS SHOWERS AND SCATTERED
THUNDERSTORMS THROUGH THE DAY. ANY STORMS THAT DEVELOP SHOULD
REMAIN ELEVATED AND NOT POSE A SEVERE WEATHER THREAT. THE
SHORTWAVE WILL BE FAST MOVING AND PRECIPITATION WILL END FROM
WEST TO EAST THIS AFTERNOON.

OTHERWISE...TODAY WILL BE MOSTLY CLOUDY WITH PATCHY FOG THIS
MORNING. RELATIVELY MILD TEMPERATURES THIS MORNING WILL HOLD
STEADY OR SLOWLY COOL THROUGH THE AFTERNOON WITH THE PASSAGE OF A
COLD FRONT. WIND SPEEDS WILL ALSO INCREASE BEHIND THE FRONT AND
BECOME GUSTY. FOR NOW IT APPEARS THAT WINDS SHOULD REMAIN JUST
BELOW ADVISORY CRITERIA...GENERALLY IN THE 15 TO 25 MPH RANGE
ALONG WITH SOME GUSTS TO 35 MPH.

ALL PRECIPITATION WILL EXIT THE REGION BY EARLY EVENING AND WIND
SPEEDS WILL SLOWLY DECREASE. HOWEVER...IT WILL REMAIN BREEZY
THROUGH THE NIGHT WHICH SHOULD KEEP TEMPERATURES UP A BIT EVEN
THOUGH SKIES WILL BEGIN TO CLEAR. OVERNIGHT LOWS WILL COOL INTO
THE 30S REGION WIDE.

A HIGH AMPLITUDE RIDGE WILL BUILD IN FROM THE WEST FRIDAY THROUGH
SUNDAY AND RESULT IN A WARMING TREND. HIGHS FRIDAY WILL BE IN THE
40S WITH MAINLY 50S SATURDAY AND 60S BY SUNDAY.

THE UPPER RIDGE AXIS WILL PASS TO THE EAST ON SUNDAY AS ANOTHER
UPPER TROUGH APPROACHES FROM THE WEST. THIS TROUGH WILL MOVE
ACROSS NORTH TEXAS ON MONDAY BUT SHOULD MOVE THROUGH
PRECIPITATION FREE DUE TO LIMITED MOISTURE.

ANOTHER COLD FRONT WILL MOVE ACROSS NORTH AND CENTRAL TEXAS
MONDAY/MONDAY NIGHT AND RESULT IN DRY AND COOL CONDITIONS
THROUGH WEDNESDAY.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  48  34  45  29  49 /  80   5   5   0   0
WACO, TX              55  35  48  29  51 /  50   5   0   0   0
PARIS, TX             44  31  42  26  47 /  80  20  10   0   0
DENTON, TX            46  32  44  26  48 /  80   5   5   0   0
MCKINNEY, TX          47  32  44  27  47 /  80  20   5   0   0
DALLAS, TX            49  33  45  29  49 /  80  10   5   0   0
TERRELL, TX           50  33  44  28  48 /  80  20   5   0   0
CORSICANA, TX         55  34  46  30  49 /  70  10   5   0   0
TEMPLE, TX            57  35  49  31  52 /  40   5   0   0   0
MINERAL WELLS, TX     48  31  46  27  53 /  70   5   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jan 21, 10:04 AM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
1004 AM CST THU JAN 21 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-221200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
1004 AM CST THU JAN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
AN UPPER LEVEL STORM SYSTEM WILL MOVE EASTWARD ACROSS TEXAS
TODAY...TRIGGERING ISOLATED THUNDERSTORMS FROM LATE MORNING
THROUGH SUNSET. OCCASIONAL CLOUD TO GROUND LIGHTNING WILL BE THE
MAIN HAZARD...THOUGH ONE OR TWO OF THE STORMS COULD PRODUCE SOME
SMALL HAIL. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 21, 9:48 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
948 AM CST THU JAN 21 2016

TXZ104-119>121-211630-
ROCKWALL TX-DALLAS TX-KAUFMAN TX-COLLIN TX-
948 AM CST THU JAN 21 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 947 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MESQUITE...MOVING NORTHEAST AT 35 MPH.

PEA SIZED HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DALLAS...GARLAND...MESQUITE...RICHARDSON...ROWLETT...WYLIE...
ROCKWALL...BALCH SPRINGS...SACHSE...FORNEY...MURPHY...ROYSE CITY...
HEATH...FATE...LUCAS...SUNNYVALE...PARKER...FARMERSVILLE...MOBILE
CITY AND LAVON.

THIS INCLUDES THE FOLLOWING INTERSTATES...
 INTERSTATE 20 BETWEEN MILE MARKERS 480 AND 482.
 INTERSTATE 30 BETWEEN MILE MARKERS 53 AND 78.

LAT...LON 3282 9630 3280 9641 3268 9660 3277 9671
      3297 9663 3309 9657 3318 9630
TIME...MOT...LOC 1547Z 224DEG 32KT 3277 9657

15-BAIN

The radar

The Dallas/Ft Worth radar (KFWS), 85 km away, was scanning. The volume nearest the first event began at 16:05 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Rockwall

When
January 21, 10:07 AM CST
Where
Rockwall County, Heath
Measured
0.88 in hail
Reported by
Social Media
Coordinates
32.830, -96.450

A social media report indicated penny to nickel sized hail in the town of Heath, TX.

Hail, Rockwall

When
January 21, 10:18 AM CST
Where
Rockwall County, Blackland
Measured
0.75 in hail
Reported by
Public
Coordinates
32.900, -96.350

A social media report indicated penny sized hail near the town of Blackland, TX.

Hail, Hunt

When
January 21, 10:45 AM CST
Where
Hunt County, (Gvt)majors Arpt Gre
Measured
0.75 in hail
Reported by
Public
Coordinates
33.070, -96.070

A public report indicated pea to penny sized hail near Majors Field in Greenville, TX.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613477, 613478, 613479.